Trusted Content

Snorting Serax (Oxazepam): Effects And Dangers

Isaac Alexis, M.D., AAMA, AMP-BC

Medically reviewed by

Isaac Alexis, M.D., AAMA, AMP-BC

May 13, 2019

Serax (oxazepam) is a central nervous system sedative that causes the body to relax. People who struggle with Serax abuse may snort this medication to increase the drug’s effects. Snorting Serax can lead to serious side effects, including addiction and overdose.

Serax is a short-acting benzodiazepine. This drug interacts with the brain by raising levels of the neurotransmitter GABA. Like many other benzodiazepines, oxazepam has a high potential for abuse. People may snort the drug to prolong or intensify its pleasurable effects.

Because this drug sedates the central nervous system, it can also cause people to feel drowsy and relaxed. In large or frequent doses, Serax may also cause a mild euphoria. This may lead people to abuse the medication in a number of ways, including snorting Serax.

Abuse occurs when a person takes more oxazepam than directed or changes the method of use. People who snort Serax are at a higher risk of addiction and overdose. Additionally, intranasal abuse of this drug can damage delicate nasal tissue and lead to breathing problems.

Why Do People Snort Serax (Oxazepam)?

Serax sedates the systems of the body. This drug may be prescribed to treat anxiety, insomnia, or irritable bowel syndrome.

Because Serax slows down a person’s nervous response, it can also provide a sense of well-being, or feeling “high.” This pleasurable effect may lead a person to take higher doses of the drug or snort Serax for increased effects.

Taking frequent doses of Serax can also lead to tolerance. A tolerance occurs when a person needs higher doses to elicit the same physical response. Increasing your Serax intake can lead a person to snort the drug, as a way of prolonging the medication’s enjoyable effects.

Get Help For Serax Abuse Today.

Find Treatment For Serax Addiction Today.

(888) 365-2740

Side Effects Of Snorting Serax (Oxazepam)

Serax comes in capsule form. A person struggling with oxazepam abuse may empty the capsule and snort the contents.

When a person snorts Serax, they are usually trying to amplify the drug’s sedative effects. Unfortunately, oxazepam comes with a list of uncomfortable side effects. Snorting oxazepam could cause a person to experience these impacts more severely.

Some of the potential side effects of Serax (oxazepam) include:

  • dizziness
  • drowsiness
  • tiredness
  • weakness
  • appetite changes
  • diarrhea
  • dry mouth
  • constipation
  • vision changes
  • difficult or frequent urination
  • decreased sex drive or ability
  • dependence
  • addiction

If you have a Serax prescription, your doctor has decided the benefits of the medication will likely outweigh any potential side effects. That’s why it’s so important to take Serax exactly as prescribed. If a person snorts the drug, they could experience side effects that are hazardous to their health.

Signs Of Snorting Serax (Oxazepam)

People who struggle with prescription drug abuse may attempt to hide or cover up the amount they take. However, it’s important to learn the signs of Serax abuse and addiction, as this could prevent an overdose and save a person’s life.

Signs and symptoms of snorting Serax include:

  • agitation
  • extreme fatigue
  • preoccupation with medication/doses
  • runny nose
  • confusion or clouded thinking
  • changes in judgment
  • poor decision-making
  • nosebleeds
  • euphoria
  • slurred speech

There are also certain demographic factors that put people at a higher risk for snorting oxazepam. Benzodiazepine abuse is most common among non-Hispanic white people, specifically those between the ages of 18-35. People who suffer from a mental health condition are also at an increased risk.

It can be painful to recognize the signs of Serax abuse in someone that you love. If you or someone close to you is struggling with snorting oxazepam, formal addiction treatment can help.

Dangers Of Snorting Serax (Oxazepam)

Snorting this drug causes the entire dose to hit the bloodstream at once. This can lead to extreme sedation and may cause unconsciousness.

Intranasal Serax use can also damage a person’s nasal passages. When a person snorts Serax, nasal tissue could become inflamed or infected. This can lead to compromised nasal airways and other breathing problems.

Serax can be addictive, and snorting this drug increases the risk of dependence. When a person is dependent on oxazepam, their body and mind require the drug to function normally. People who snort oxazepam while taking other drugs also increase the chance of an accidental overdose.

Risk Of Serax (Oxazepam) Overdose

If a person abuses their Serax prescription or buys the drug off the street, chances are they have become dependent on the drug.

Snorting benzodiazepines is a red flag that a person is struggling with drug abuse. Once a person is dependent on the drug, they may take large amounts that could cause an overdose.

Taking Serax causes a person’s heart rate and breathing pattern to slow down. Snorting the drug can lead to shallow or stopped breathing, which can be extremely dangerous. Slowed or stopped breathing is the number one cause of fatal prescription overdose.

The risk of fatal overdose increases if a person abuses oxazepam with other drugs, such as opioids. Many people who abuse benzodiazepines also take opioids, and more than 30 percent of opioid overdoses involve a drug like Serax.

Benzodiazepine overdoses often look like opioid overdoses. Because these drugs both slow down the central nervous system, the risk of stopped breathing increases when they are used together.

Signs of Serax (oxazepam) overdose include:

  • collapsing
  • trouble breathing
  • shallow, uneven breath cycles
  • seizure
  • unresponsiveness
  • coma

Benzodiazepine overdose is a medical emergency. If you see someone displaying symptoms of an overdose, call 911 immediately.

Getting Treatment For Serax (Oxazepam) Abuse And Addiction

Benzodiazepine abuse is on the rise. While some people can take these drugs without adverse effects, millions of Americans have battled benzodiazepine addiction.

Many people who struggle with prescription drug abuse have tried to get off these medications. Unfortunately, difficult withdrawal symptoms often draw people back to the substance. Medical detox programs can assist those who are caught in this withdrawal/relapse cycle of benzodiazepine abuse.

In a medical detox program, doctors may suggest patients taper off Serax. They may put patients on a weaning schedule, to increase the chances of successful detox. Medication-assisted treatment (MAT) may also be provided, which will reduce the withdrawal symptoms of Serax.

Once a person detoxes from oxazepam, they are ready to begin a formal addiction treatment program. There are affordable rehab centers throughout the U.S., many of which offer 12-step therapies, nutrition, and wellness care, and individual and group counseling.

We are here to help guide you in the process of recovery. To learn more about the effects and dangers of snorting Serax, or to find a rehab center near you, contact one of our treatment specialists today.

National Institutes of Health, MedlinePlus - Oxazepam

National Institute on Drug Abuse - Benzodiazepines and Opioids

U.S. National Library of Medicine, National Institutes of Health - Benzodiazepine use, misuse, and abuse: A review

Find Help For Benzodiazepine Addiction.
Find Help For Benzodiazepine Addiction.
100% Free and Confidential. Call (888) 271-2295

For 24/7 Treatment Help Call:

1-888-979-9592

For Immediate Treatment Help Call:
(888) 979-9592